narcan for overdose
0 COMMENTS

How Narcan Works: The Drug That’s Curbing Overdose Effects

Image Source: NBC News/ Mel Evans

There are numerous risks inherent in substance abuse for any of the mind-altering chemicals one can introduce into the body. Even marijuana—seen as one of the less urgently dangerous drugs—can produce a number of adverse health effects in the body, especially in one’s respiratory system. Because of this, users of all ages are at risk of overdosing regardless of the drug. Using the revolutionary medication Narcan can be administered to help reverse the effects of an overdose.

Other drugs that are extremely dangerous, such as opioids or cocaine, have even stronger effects on the body, causing immediate changes in one’s circulatory system and a number of long-term changes as well. However, despite all of the effects caused by the excessive use and abuse of the diverse drugs found on the streets today, there’s one risk in particular that’s virtually universal of substance abuse no matter what one’s substance of choice might be.

Prescription drugs such as opioid painkillers are incredibly dangerous, but the one thing about the abuse of prescription pills is that it’s easy to determine dosage and individuals always know what they’re getting; on the other hand, street drugs like heroin and cocaine are often diluted with a number of harmful impurities, making the strength of any particular dosage variable and unpredictable.

As substance abusers continue to use mind-altering substances recreationally over time, they develop a tolerance to the drugs that they consume, requiring increasingly higher doses in order to achieve the same effects. This puts individuals at extremely high risk of overdosing, especially over time as dosage becomes dangerously high.

Although overdose is likely as a chemical dependency develops, it’s also common for individuals with minimal experience taking drugs recreationally to overdose as well due to not know how much of the substance they should take. As such, overdose is a danger that’s present for all individuals who abuse mind-altering substances recreationally no matter their level of experience with using and abusing drugs.

What Does it Mean to Overdose?

When an individual begins to overdose on a drug they’ve taken, they’re rendered unable to help themselves. Depending on the drug, overdose can take different forms, but each form of overdose is debilitating. By definition, overdosing refers to the ingestion, application, or administration of a substance in an amount that’s great than the suggested or most common dosage, often resulting from the intentional or unintentional misuse of medications or drugs in an attempt to experience intoxication and euphoria.

Overdose tends to be most common in situations where:

  • The individual is inexperienced or unsure of how much of a substance he or she should take
  • When the substance is unexpectedly of a much higher purity or strength than usual
  • After a period of abstinence when the individual’s tolerance to the substance is minimal or absent.

More specifically, on overdose occurs when a person takes more of a drug than his or her body can detoxify appropriately, resulting in unintended side effects. Generally, overdose is most common among very young children (under the age of five) who have managed to obtain medications that shouldn’t have, and also from adolescent or teenage age to mid-30s.

Exposure to substances at a dosage that’s higher than the body can metabolize results in a poisoning of the body. As the dosage becomes higher and the exposure becomes longer, the poisoning becomes increasingly worse and more life-threatening. The specific side effects of an overdose tend to vary according to a number of factors, which include the substance that was taken, whether other substances are present in the individual’s body, the age and physical health of the individual, whether there were existing chronic conditions or other health issues present at the time of the overdose, and so on.

The general expectation is that the side effects of an overdose will entail an exaggeration of the therapeutic effects of the drug but to a much more pronounced and dangerous degree. During an overdose, an individual’s vital signs—temperature, blood pressure, heart rate, respiratory rate—are often markedly increased, decreased, or even completely absent, resulting in death without immediate medical intervention.

Other symptoms of an overdose can include pronounced drowsiness and an inability to maintain consciousness, confusion, coma, coolness or clamminess of skin, chest pains due to heart or lung damage, shallow or rapid breathing, nausea, vomiting, diarrhea, blood in vomit or bowel movements, and a variety of damage to specific organs. In order to reverse an overdose, individuals will often require immediate medical intervention as the ultimate result of an overdose is coma or death.

Narcan Can Reverse the Effects of Overdose

Deaths from overdosing on drugs have steadily been rising in recent years. In fact, overdose deaths from prescription opioids tripled between 2000 and 2010 while overdose deaths from heroin doubled between 2006 and 2010, largely due to a twofold increased in national heroin use since 2007. The drug epidemic, particularly in the case of opiates and especially considering the rise in heroin use, has resulted in a need to combat the ever-increasing occurrence of overdose.

Narcan is a drug that’s become used more and more widely as a means of combatting overdose, even when an overdose is in immediately progress. Narcan is the trade or brand name of a narcotic medication called naloxone, which is able to reverse depression of the central nervous system, respiratory system, and even hypotension in the event of an opioid overdose.

In short, it’s a pure opioid antagonist, meaning that it competes with opioids in the body, binding to opioid receptors and rendering opioid drugs virtually powerless. In the case of an overdose, Narcan is introduced into the body—often via a Narcan nasal spray that emergency responders keep on-hand in some states, but also given in intravenous, intramuscular, and subcutaneous formulations—in order to immediately reverse the process of overdose by initiating a rejection of any opioids present in the body.

As well as preventing any further depression of the circulatory and respiratory systems, this means inducing immediate opiate withdrawal due to any opiates that were in the body being expelled. The half-life of Narcan is as little as 30 minutes, indicating that naloxone is an incredibly fast-acting opiate antagonist. In fact, if an individual shows no response to an initial dosage after roughly two minutes, they’re given another dose until the overdose is stopped.

Narcan has proven to be remarkably effective in saving many individuals experiencing an overdose from an otherwise certain death. Although only a select number of states currently have legislation that requires emergency responders to keep doses of Narcan on hand in order to reverse the effects of an overdose, it’s hypothesized that this will likely become a standard feature of the life-support supplies of emergency first-responders nationwide in the very near future.

If you or someone you love is suffering from alcohol or drug addiction and is in need of a recovery program, Drug Treatment Center Finder is here to help. Our team of recovery specialists has helped countless addicts find their way back to sobriety by matching them to the addiction treatment programs that best met their needs. Don’t wait—call us today so we can do the same for you, too.